Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 10:57 AM EDT for Lenawee County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 10:57 AM EDT (14:57 UTC)
- Expired
- Jul 22, 2002, 11:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 97 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:00 AM EDT | Thunderstorm Wind 50 E | Adrian, MI | The city of Adrian parks and recreation reported 6 to 12 inch diameter tree limbs blown down in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS53 KDTX 221457 SVRDTX MIC091-221545- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1055 AM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1145 AM EDT * AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ADRIAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLOWAY...BLISSFIELD AT 1105 AM EDT BRITTON...DEERFIELD AT 1115 AM EDT AT 1055 AM...A TRAINED WEATHER SPOTTER REPORTED DIME-SIZE HAIL IN ADRIAN. THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH IN ADDITION TO HAIL UP TO INCH INCH IN DIAMETER. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4205 8425 4175 8421 4175 8378 4209 8379 JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:20 AM EDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 3:20 AM EDT, 7 hours 37 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT SUN JUL 21 2002 ...SEVERE WEATHER THREAT TODAY... CONVECTION CONTINUES TO SLOWLY DIMINISH ACROSS WI AND THE DEBRIS CLOUD WAS STRUGGLING TO MAKE IT INTO THE CWA. SOME ISOLATED THUNDERSTORMS DEVELOPED ACROSS SOUTHWEST LOWER MI...NORTHWEST INDIANA...AND SOUTHERN LAKE MI EARLY...BUT JUST SOME AC LEFT FROM THAT AT 07Z. LOCAL CONVECTIVE INITIATION MODEL PICKED UP ON THE ISOLATED CONVECTION AND DID NOT HAVE ANYTHING NEW DEVELOPING AFTER 07Z. THEREFORE...EXPECT THE REST OF THE MORNING TO BE DRY. MODELS IN DECENT AGREEMENT WITH THE OVERALL PATTERN...AND PASSAGE OF THE COLD FRONT. THE ETA IS THE QUICKEST WITH THE COLD FRONT...THROUGH THE CWA BY 03Z...AND THE NGM IS THE SLOWEST. WILL GO WITH MORE OF THE COMPROMISE OF THE AVN WHICH WOULD BRING THE FRONT THROUGH THE CWA AROUND MIDNIGHT. MAIN CONCERN WILL BE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. ALL OF THE FEATURES APPEAR TO BE IN PLACE...GOOD UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT REAR ENTRANCE REGION OF THE 125 KT JET...50H WINDS INCREASE TO 30 TO 40 KNOTS WHILE 80H WINDS WILL BE AROUND 30 KTS. THERE WILL ALSO BE GOOD CONVERGENCE ALONG THE FRONT AT THE SURFACE TO 80H. RIGHT ALONG THE FRONT THERE WILL BE A RIBBON OF HIGH THETA-E AIR AT 80H. MID LEVEL DRY PUNCHES IN BEHIND THE FRONT AS WELL. THEN COMBINE THAT WITH CAPES EXPECTED TO REACH TO NEAR 3000 J/KG THIS AFTERNOON WITH TEMPS IN THE LOW TO MID 90S AND DEW POINTS AS HIGH AS THE MID 70S. THIS COULD SET UP TO BE THE MOST NUMEROUS SEVERE WEATHER EVENT THIS YEAR...GIVEN THE LIGHT SEVERE SEASON SO FAR. GIVEN ALL OF THESE FACTORS...WILL WORD POSSIBLE SEVERE STORMS IN THE ZONES. MAIN THREAT WILL BE WIND DAMAGE...BUT WITH THE HIGH CAPES COULD GET AN UPDRAFT OR TWO TO PRODUCE MARGINAL SEVERE HAIL. CONVECTIVE INITIATION MODEL SUGGEST THUNDERSTORMS DEVELOPING NEAR THE FRONT AROUND 16Z FROM JUST EAST OF THE BRIDGE TO GAYLORD TO MKG. THEN STORMS SHOULD MOVE NORTHEAST ALONG THE FRONT...WITH THE SLOW PROPAGATION SOUTHEAST AS THE FRONT MOVES TOWARD THE CWA. STORMS SHOULD APPROACH THE TRI CITES AROUND 18Z...BUT MAY NOT REACH DETROIT UNTIL CLOSER 00Z. WILL HOLD OFF ON ANY HEAT ADVISORY TODAY. TEMPS AROUND 94 WITH DEW POINTS AROUND 74 DOES GIVE A HEAT INDEX OF 105...BUT THIS SHOULD BE THE PEAK CONDITIONS FOR METRO DETROIT. GIVEN THE POTENTIAL OF CLOUDS...BOTH DEBRIS AND CU FORMING THIS MORNING...MIGHT BE A STRUGGLE TO REACH MID 90S FOR MORE THAN A HOUR. BEHIND THE FRONT...THERE WILL BE SOME MOISTURE AT 80H AND BELOW. EXPECT SKIES TO CLEAR ABOUT 6 HOURS AFTER THE FROPA. THIS WILL LEAD TO CLEARING SKIES LATE TONIGHT FOR THE TRI CITIES AND THUMB...AROUND DAYBREAK FOR FNT...AND DURING TUESDAY MORNING FOR METRO DETROIT. AFTER THAT...DRY AIR TAKES HOLD AND WILL BE IN FOR A SUNNY TUESDAY AFTERNOON...CLEAR SKIES TUESDAY NIGHT AND MOSTLY SUNNY ON WEDNESDAY. WILL GO TOWARD THE HIGHER ETA MOS FOR HIGHS TODAY...GIVEN SOME DECENT SUN AND 80H TEMPS OF +20 TO +21C. THEN ALL THE NUMBERS ARE CLOSE FOR TONIGHT THROUGH TUESDAY NIGHT...AND DID NOT DIFFER FROM THEM. .DTX...NONE. RBP
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 39 min |
| Jul 22, 12:06 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 22, 12:19 PM EDT | Special Marine Warning | DTX | 86 min | |
| Jul 22, 12:31 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 44 min |
| Jul 22, 12:42 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 22, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 60 min |
| Jul 22, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jul 22, 5:26 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 64 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 62 min |
| Jul 22, 5:40 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 50 min |
| Jul 22, 5:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jul 22, 6:05 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Jul 22, 6:06 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 39 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Jul 22, 6:48 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.